Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Birmingham, AL

February 16, 2001Cherokee County, DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 3:41 PM CST for Cherokee County, DeKalb County, Alabama. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2001, 3:41 PM CST (21:41 UTC)
Expired
Feb 16, 2001, 4:45 PM CST
In force
64 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Cherokee County, AL, DeKalb County, AL

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:55 PM CSTThunderstorm Wind 55 ECountywide, ALDekalb County reported several trees down. A few homes and businesses received roof damage.
Feb 16, 3:58 PM CSTThunderstorm Wind 55 ECountywide, ALCherokee County reported numerous trees blown down. Several roads were closed after being blocked by downed trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162142
SVRBHM
ALC019-049-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 445 PM CST

* AT 337 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF GERALDINE TO 25
  MILES SOUTHWEST OF CROSSVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RAINSVILLE...FORT PAYNE AND CENTRE.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:14 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 16, 3:14 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
314 PM CST FRI FEB 16 2001

STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH.
RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING.
CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND.

HSV 035/046/024/050/035 +00
BHM 039/048/024/051/036 +00
MGM 042/053/028/057/037 +00

.BHM...NONE.

In the hours before

Special weather statement, Feb 16, 11:38 AM CST, 4 hours 3 minutes before
ALZ001>038-040>050-162145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 AM CST FRI FEB 16 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING...

A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR
HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH.  SURFACE
LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL
SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS.  AHEAD OF
THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR
ACROSS THE AREA.

SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY...
ALONG AND AHEAD OF THIS FRONT.  SEVERE THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN
AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE
THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA.  THE GREATEST THREAT
WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH
ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES.  THE
RAIN WILL END FROM THE NORTHWEST LATER TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION
THIS AFTERNOON AND EVENAING.
Local storm report, Feb 16, 2:46 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM                               AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:21 PM CSTSevere Thunderstorm WarningBMXLimestone, Madison24 min
Feb 16, 1:34 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens41 min
Feb 16, 1:39 PM CSTTornado WarningBMXMadison51 min
Feb 16, 1:56 PM CSTTornado WarningBMXJackson34 min
Feb 16, 1:57 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter48 min
Feb 16, 2:05 PM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa40 min
Feb 16, 2:25 PM CSTSevere Thunderstorm WarningBMXWalker50 min
Feb 16, 2:25 PM CSTTornado WarningBMXTuscaloosa35 min
Feb 16, 2:32 PM CSTTornado WarningBMXJefferson, Walker43 min
Feb 16, 2:39 PM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby51 min
Feb 16, 2:40 PM CSTSevere Thunderstorm WarningBMXWinston50 min
Feb 16, 2:45 PM CSTSevere Thunderstorm WarningBMXBlount, Cullman45 min
Feb 16, 2:53 PM CSTTornado WarningBMXHale37 min
Feb 16, 3:08 PM CSTSevere Thunderstorm WarningBMXMorgan37 min
Feb 16, 3:08 PM CSTSevere Thunderstorm WarningBMXSt. Clair52 min
Feb 16, 3:08 PM CSTTornado WarningBMXSumter52 min
Feb 16, 3:16 PM CSTTornado WarningBMXBlount, Cullman29 min
Feb 16, 3:16 PM CSTTornado WarningBMXPerry29 min
Feb 16, 3:22 PM CSTSevere Thunderstorm WarningBMXEtowah, Marshall38 min
Feb 16, 3:26 PM CSTSevere Thunderstorm WarningBMXBibb64 min
Feb 16, 3:29 PM CSTSevere Thunderstorm WarningBMXShelby, Talladega31 min
Feb 16, 3:32 PM CSTSevere Thunderstorm WarningBMXChilton43 min
Feb 16, 3:33 PM CSTSevere Thunderstorm WarningBMXCalhoun42 min
Feb 16, 3:50 PM CSTSevere Thunderstorm WarningBMXClay, Cleburne55 min
Feb 16, 3:58 PM CSTSevere Thunderstorm WarningBMXTalladega32 min
Feb 16, 4:11 PM CSTTornado WarningBMXCherokee, Cleburne34 min
Feb 16, 4:28 PM CSTSevere Thunderstorm WarningBMXRandolph47 min
Feb 16, 4:36 PM CSTTornado WarningBMXChambers24 min
Feb 16, 5:09 PM CSTSevere Thunderstorm WarningBMXTallapoosa36 min
Feb 16, 5:23 PM CSTSevere Thunderstorm WarningBMXChambers52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.